The original version of this page can be found at : http://www.healingwell.com/community/default.aspx?f=29&m=3747341
Posted By : 10bmd10 - 11/23/2016 12:54 PM
Hi all,
New to the Lupus game - well, at least new to being diagnosed.

I've only been taking 4mg of methylprednisolone for about a month. It was working great. I felt like a new woman. All of my symptoms were gone - it was amazing! And, it was a direct result of the medicine as if I was late or missed a day of taking it, I could tell a huge difference.

I can't get in to see my rheumy until January, so this is the only medicine I have. Wondering if it's possible/probably I'm already building up a tolerance for it? Past couple days all my symptoms are back, even while taking the medicine like clockwork. Is it likely that I just built up a tolerance and will either need to increase dosing or go on a different med?

Much thanks

Posted By : Lynnwood - 11/23/2016 1:38 PM
Methylprednisolone is one of the many forms of steroid that reduce the inflammation that we have as a result of Lupus. It DOES NOT address the Lupus itself.

Your body has probably adjusted to the steroid and your rheumy will most likely put you on Plaquenil, a disease-inhibiting medication that helps prevent inflammation before it starts instead of treating it after it happens, the way steroids do. [Think of it this way, steroids are the band-aids we use after the injury, there are other meds that act like knee-pads to help us avoid the injury.]

In the meantime, there are many things we can do to help keep inflammation down. Avoid foods known to cause inflammation, avoid stress (like holiday or political stress!), eat as healthily as you can, drink water, get deep restorative sleep.

And see if you can get into the rheumy sooner, or ask if you can increase the dosage a little in the meantime. [Don't increase/decrease steroid use by yourself unless you've already had a conversation about it with your Dr. It can affect things like heartbeat!]

Let us know if you have other questions.
Lynnwood, Lupus & Sjogren's Moderator, Dx: 2000
DIAGNOSING LUPUS & HW's LUPUS 101
"Life is far too important to be taken seriously." - Oscar Wilde

Posted By : 10bmd10 - 12/12/2016 1:19 PM
Anybody know if this drug (methylprednisolone) can cause mania/depression? Been on it for over a month now, and it is definitely helping with my lupus symptoms. However, over the past week or so, I've gone on a deep spiral into mania and depression. I'm unrecognizable from an attitude/frame of mind perspective. Completely different person than I was a few weeks ago. The only thing I can pinpoint that has changed is that I'm on this medicine. Could this be the cause? I don't see the rheumy for 3 more weeks...

Posted By : Lynnwood - 12/12/2016 2:31 PM
Prednisone has a common side effect or ramping you up, giving you energy, making if difficult to sleep, that sort of thing. (Not sure it could be termed mania, but maybe.) For that reason when used in higher dosages a sleeping aid of some sort is often a good idea.

If you aren't sleeping, that can cause depression, but depression isn't usually directly related to prednisone usage.
Lynnwood, Lupus & Sjogren's Moderator, Dx: 2000
DIAGNOSING LUPUS & HW's LUPUS 101
"Life is far too important to be taken seriously." - Oscar Wilde

Posted By : Bsime - 1/3/2017 2:11 PM
Corticosteroids address both inflammation and the immune system by suppressing it. Steroids are often the first treatment, particularly for severe cases of lupus or other autoimmune diseases, because they usually work and work quickly. Another steroid sparing drug is usually given at the same time with the hope to taper off steroids which have many side effects particularly for high doses and long term use.

Psychiatric (and psychotic) problems are also possible but not every patient has these problems. I did not with about 7 years of taking steroids. In higher doses steroids can increase your metabolism and make you feel like the energizer bunny. That has happened to me several times on high doses but goes away when tapered.

Each of us responds to treatment differently so each of us is a one patient clinical trial for treatment and what happens to someone else might not to you.

http://www.medicinenet.com/corticosteroids-oral/article.htm

Hope you can find an effective treatment that you can tolerate.

Bill
MCTD (SLE Lupus, polymyositis, scleroderma). Diagnosed 2005. Kidney, liver, GI tract, dysphagia, raynauds, barretts esophagus, quadriplegic in 2005. Recovered and now active in downhill skiing, golf, hiking. Meds: amlodipine, benezapril, omeprazole, potassium, folic acid, vitamins, maxide.

Remain Optimistic and you can overcome.

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer